Pennsylvania, 2008Flash Flood in Pennsylvania, June 30, 2008
June 30, 2008 · NWS PBZ · 1 event in 1 county or zone
As a secondary cold front moved across western Pennsylvania isolated flash flooding occurred in Jefferson county Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a secondary cold front moved across western Pennsylvania isolated flash flooding occurred in Jefferson county Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 30, 1:31 PM EST, 3 hours 44 minutes earlier.
Area forecast discussion, Jun 30, 1:31 PM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
231 PM EDT MON JUN 30 2008
.SYNOPSIS...
SECONDARY COLD FRONT IN EASTERN OHIO AT 18Z WILL MOVE EAST OF
AREA BY 00Z BRINGING END TO THUNDERSTORMS. HIGH PRESSURE RIDGES
EAST THROUGH OHIO RIVER VALLEY TUESDAY AND WEDNESDAY WITH FAIR
WEATHER. COLD FRONT DROPS SOUTHEAST FROM GREAT LAKES ON THURSDAY
AND STALLS SOUTHERN CWA BORDER.
&&
.NEAR TERM /THROUGH TUESDAY/...
FINAL SHORT WAVE ROTATING AROUND UPPER LOW WILL PRODUCE THUNDERSTORMS
WITH SMALL HAIL AND GUSTY WINDS THROUGH EARLY EVENING. MOSTLY
CLOUDY SKIES WILL LINGER UNTIL DAYBREAK TUESDAY WITH PATCHY MORNING.
FOG. HIGH PRESSURE BUILDING EAST ON TUESDAY WILL BRING MOSTLY
SUNNY SKIES AND BELOW NORMAL TEMPERATURES.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE CONTINUES TO DOMINATE THROUGH WEDNESDAY NIGHT WITH
GENERALLY CLEAR SKIES. TEMPERATURES ABOUT 10 DEGREES BELOW NORMAL
TUESDAY NIGHT AND THEN MODERATE TO NEAR NORMAL WEDNESDAY AFTERNOON.
SOME MID AND HIGH LEVEL CLOUDS OVERSPREAD REGION LATE WEDNESDAY
NIGHT WITH SLIGHT CHANCE OF SHOWERS BY DAYBREAK THURSDAY IN
NORTHWEST COUNTIES.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
COLD FRONT MOVES SOUTH FROM LAKES ON THURSDAY WITH LIKELY
THUNDERSTORMS REGION WIDE. QUESTION OF THE DAY IS HOW FAR SOUTH
THE FRONT GOES BEFORE STALLING. GFS HAS STALLED FRONT FARTHER SOUTH
THAN ECMWF FOR LAST TWO DAYS..BUT SEEMS TO BE TRENDING MORE TO
ECMWF SOLUTION FRONT STALLING ACROSS NORTHERN WEST VIRGINIA. IF GFS IS
CORRECT...PRECIP WOULD BE LIMITED TO WEST VIRGINA ZONES FRIDAY AND
SATURDAY. NAFES KEEPS CHANCE POPS ACROSS REGION THROUGH THE
WEEKEND MUCH LIKE ECMWF SO WENT WITH HPC GUIDANCE.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
CONDITIONS GENERALLY VFR OUTSIDE OF SHOWERS AND THUNDERSTORM WHICH
ARE PRODUCING BRIEF IFR VISIBILITY. THUNDERSTORMS SHOULD BE EAST
OF ZZV BY 21Z AND EAST OF LBE AND DUJ BY 00Z. SMALL HAIL AND GUSTY
WINDS ARE POSSIBLE WITH THUNDERSTORMS. MVFR CIGS AFTER MIDNIGHT
WITH PATCHY MORNING AND VSBY 3-5 MILES AROUND DAYBREAK. CONDS
BECOMING VFR BY 15Z WITH SCT CU. VFR CONDITION PERSIST THROUGH
WEDNESDAY NIGHT.
THUNDERSTORMS LIKELY THURSDAY WITH FRONTAL PASSAGE. FRONT STALLS
JUST SOUTH OF REGION WITH AREAS OF SHOWERS AND THUNDERSTORMS
MOVING ALONG THE FRONTAL BOUNDARY. EXPECT GENERAL MVFR CIGS AND
VISIBILITY WITH SHOWERS THURSDAY THROUGH SATURDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jun 30, 3:59 AM EST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 AM EDT MON JUN 30 2008
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-010900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
459 AM EDT MON JUN 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING MAY CAUSE HAIL AND
GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 30, 2:25 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 PM EDT MON JUN 30 2008
PAZ014-020-021-029-302030-
ALLEGHENY PA-BEAVER PA-BUTLER PA-WASHINGTON PA-
325 PM EDT MON JUN 30 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
WASHINGTON...ALLEGHENY...BEAVER AND BUTLER...
AT 321 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES NORTHEAST OF BURGETTSTOWN...
MOVING EAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ALLISON PARK...BURGETTSTOWN...CARNEGIE...DOWNTOWN PITTSBURGH...
FLORENCE...FOX CHAPEL...FRANKLIN PARK...GIBSONIA...IMPERIAL...
MCDONALD...MCKEES ROCKS...MOON...NORTH SIDE...OAKDALE AND PENN
HILLS
THESE STORMS WILL PRODUCE HALF INCH HAIL AND WIND GUSTS OF 30 TO 40
MPH. A BRIEF PERIOD OF HEAVY RAIN COULD CAUSE WATER PONDING IN
LOW-LYING AND URBAN AREAS.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 30, 2:27 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT MON JUN 30 2008
PAZ031-032-WVZ021>023-302030-
FAYETTE PA-GREENE PA-MARION WV-MONONGALIA WV-PRESTON WV-
327 PM EDT MON JUN 30 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE...GREENE...MARION...PRESTON AND MONONGALIA...
AT 326 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER MCCURDYVILLE...MOVING EAST AT 20
MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BOBTOWN...FAIRCHANCE...GREENSBORO...MOUNT MORRIS...DUNKARD...
AMEND...BALD HILL...BLOSSER HILL...BOWOOD...BROCK...BROWNFIELD...
GRAYS LANDING...CATS RUN JUNCTION...CHADVILLE AND COLLIER
THESE STORMS WILL PRODUCE HALF INCH HAIL AND WIND GUSTS OF 30 TO 40
MPH. A BRIEF PERIOD OF HEAVY RAIN COULD CAUSE WATER PONDING IN
LOW-LYING AREAS.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 30, 2:56 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 PM EDT MON JUN 30 2008
PAZ021>023-030-302045-
ALLEGHENY PA-ARMSTRONG PA-INDIANA PA-WESTMORELAND PA-
356 PM EDT MON JUN 30 2008
...THUNDERSTORMS MOVING THROUGH ALLEGHENY, ARMSTRONG, WESTMORELAND
AND INDIANA COUNTIES...
AT 355 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRONG THUNDERSTORMS NEAR PLUM, MOVING
NORTHEAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
APOLLO...BESSEMER...FOX CHAPEL...FRANKLIN...INDIANA...LEECHBURG...
MCKEESPORT...MONROEVILLE...MURRYSVILLE...NATRONA HEIGHTS...NEW
KENSINGTON...PENN HILLS.
ROADS AFFECTED INCLUDE THE PARKWAY EAST, PA TURNPIKE, AND ROUTE 56.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jun 30, 3:15 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT MON JUN 30 2008
PAZ029-030-032-302100-
FAYETTE PA-WASHINGTON PA-WESTMORELAND PA-
415 PM EDT MON JUN 30 2008
..THUNDERSTORMS MOVING THROUGH FAYETTE...WASHINGTON AND WESTMORELAND
COUNTIES...
AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A FEW STRONG THUNDERSTORMS IN FAYETTE COUNTY. ONE WAS
NEAR MASONTOWN, ANOTHER NEAR BELLE VERNON, AND THE OTHER NEAR
ELLIOTTSVILLE...MOVING NORTHEAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
CHALKHILL...CONNELLSVILLE...DONEGAL...DUNBAR...ELLIOTTSVILLE...
FARMINGTON...HOPWOOD...IRWIN...MARKLEYSBURG...NEW STANTON...
OHIOPYLE...PERRYOPOLIS...SEVEN SPRINGS...WALTERSBURG AND WEST
NEWTON.
THESE STORMS MAY PRODUCE UP TO DIME-SIZED HAIL.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
Special weather statement, Jun 30, 3:41 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
441 PM EDT MON JUN 30 2008
PAZ014-021>023-030-302130-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-INDIANA PA-WESTMORELAND PA-
441 PM EDT MON JUN 30 2008
...THUNDERSTORMS MOVING THROUGH ARMSTRONG...ALLEGHENY...
WESTMORELAND...INDIANA AND BUTLER COUNTIES...
AT 440 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
TARENTUM TO JUST SOUTHWEST OF MARION CENTER...MOVING NORTHEAST AT 20
MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
CROOKED CREEK LAKE PARK...DAYTON...ELDERTON...FORD CITY...
FREEPORT...INDIANA...KITTANNING...LERNERVILLE...MARION CENTER...
MUFF...NATRONA HEIGHTS....PLUMVILLE AND SARVER.
THESE STORMS COULD PRODUCE UP TO DIME-SIZED HAIL.
ROADS AFFECTED INCLUDE ROUTES 28, 356, 422, 119, AND 56.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
Special weather statement, Jun 30, 4:23 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
523 PM EDT MON JUN 30 2008
PAZ016-023-302215-
INDIANA PA-JEFFERSON PA-
523 PM EDT MON JUN 30 2008
...THUNDERSTORMS TO MOVING THROUGH INDIANA AND JEFFERSON COUNTIES...
AT 522 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRONG THUNDERSTORMS NEAR
PUNXSUTAWNEY...MOVING NORTHEAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BROCKWAY...DORA...PLUMVILLE...PUNXSUTAWNEY...REYNOLDSVILLE...
SMICKSBURG...ADRIAN MINES...ALBION...ALLENS
MILLS...ANITA...BATTLE HOLLOW...BEECHTON...BEECHTREE...
BEECHWOODS AND BELLS MILLS.
THESE STORMS MAY PRODUCE HAIL UP TO THE SIZE OF DIMES.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
Flash Flood, Jefferson
- When
- June 30, 5:15 PM EST to 8:00 PM EST
- Where
- Jefferson County, Punxsutawney to 1.46 mi SW of Elk Run Jct
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 40.950, -78.970
Newspaper accounts showed flash flooding across roads in Punxsutawney and along SR 199. Several roads in Punxsutawney closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Florida, June 30, 2008$214,000 · 50 kt wind · 2 events
- Damaging Winds in Massachusetts, June 30, 2008$31,000 · 50 kt wind · 5 events
- Lightning Strike in Alabama, June 30, 2008$25,000 · 1 event
- Hail and Damaging Winds in Florida, June 30, 2008$1,000 · 67 kt wind · 12 events
- Lightning Strike in Florida, June 30, 20081 injured · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 30, 2008$5,000 · 50 kt wind · 8 events
- Lightning Strikes in Colorado, June 30, 2008$11,000 · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 30, 20083 events
- Damaging Winds in Virginia, June 30, 2008$2,000 · 56 kt wind · 3 events
- Hail and Damaging Wind in Virginia, June 30, 2008$700 · 50 kt wind · 3 events
- Damaging Winds in Georgia, June 30, 200850 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 30, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126252.